Ice Storm, Baldwin
- When
- January 25, 5:00 AM EST to January 27, 9:00 AM EST
- Where
- Baldwin forecast zone
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.069, -83.250 (the zone’s center; the record gives no point)
An extensive and formidable wedge of cold air associated with a back door cold front invaded the area during the late morning and afternoon of the 25th and moved west toward the Alabama border by the morning of the 26th. The wedge of cold air remained in place until a cold front moved the persistent wedge of cold air out of the area during the morning hours of the 27th.
Every event with a place to put it; 33 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FFC wrote it up.
An extensive and formidable wedge of cold air associated with a back door cold front invaded the area during the late morning and afternoon of the 25th and moved west toward the Alabama border by the morning of the 26th. The wedge of cold air remained in place until a cold front moved the persistent wedge of cold air out of the area during the morning hours of the 27th. Temperatures within the wedge area ranged from the upper 20s in northeast Georgia near Danielsville and Homer to around freezing in Atlanta and surrounding areas. In general, all areas north and east of a line from Dahlonega, to Atlanta, to Milledgeville were below freezing during this period. Meanwhile, several upper-level disturbances passed over the area while the wedge was in place creating periods of light freezing rain and freezing drizzle. The most significant icing occurred overnight on the 25th and during the morning hours of the 26th. During this time, several areas in northeast and east central Georgia experienced glaze ice accumulations of 1/4 to 1/2 inch, mainly on trees and power lines, as ground surfaces were too warm to support ice accumulation. Some bridges and overpasses in the northeast and east central became ice coated and some accidents were reported, but by far the main problem was with ice accumulations on trees and power lines. The east central portion of the state was especially hard hit, where hundreds of trees and power lines fell from the weight of the ice. The worst icing occurred in an area bounded by Homer, Athens, Watkinsville, Greensboro, Crawfordville, and Washington, especially across Oglethorpe, Wilkes, Taliaferro, and Warren counties. Approximately 23,000 electric customers were left without power for up to two days in this area. Some residents in the Wilkes, Taliaferro, and Warren county areas were quoted as saying it was the worst ice storm they had seen in many years. A fireman was injured when a large ice laden oak tree limb fell from 60 feet above as he responded to a potential house fire. Although the fireman was wearing protective gear, he suffered a fracture to his right scapula. In the Atlanta area, however, ice accumulations were generally 1/8 inch or less, and little to no significant problems were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jan 25, 3:15 AM EST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 315 AM EST SUN JAN 25 2004 .OVERVIEW...FAST MOVING FLOW WITH SOUTHERN STREAM BECOMING RATHER ENERGETIC THIS WEEK. ONE SHORT WAVE MOVES BY TONIGHT WITH A STRONGER ONE PUSHING FRONT THROUGH MONDAY NIGHT. A WEAK RIDGE OVER US MIDWEEK WITH DRY WEATHER...BUT THINGS BEGIN TO RELOAD AS ANOTHER SHORT SAVE APPROACHES TOWARD THE END OF THE WEEK. EXPECT COOLER THAN NORMAL TEMPERATURES BEHIND THE FRONT...BUT THEN A WARMING TREND. QUICK LOOK AT NEW MRF NOW SHOWS THE SUPER COLD AIR REMAINS BOTTLED UP TO OUR NORTH THROUGH THE WEEKEND INTO EARLY NEXT WEEK. .SHORT TERM...BIG DIFFERENCES IN THE ETA AND GFS MAKE THIS A LOW CONFIDENCE FORECAST. CONSENSUS IS THAT THE ETA IS TOO COLD IN ITS THERMAL FIELD NEXT COUPLE OF DAYS...BUT GFS TOO WARM. USUALLY LIKE TO GO WITH THE ETA IN A WEDGE SITUATION...BUT TEMPERATURES SEEM OVERDONE. ETA ALREADY TOO COLD IN ITS FORECAST OF UPSTREAM TEMPERATURES. HOWEVER SHOULD SEE FALLING TEMPERATURES NORTH GEORGIA TODAY AS WEDGE MOVES IN. LOWS SHOULD REMAIN JUST ABOVE FREEZING...SO DONT EXPECT ANY FROZEN PRECIP. HOWEVER IT IS SO BORDERLINE...ANY CHANGE FOR THE COLDER MAY NECESSITATE AN ADVISORY FOR AT LEAST A ROW OF COUNTIES BORDERING THE GSP FORECAST AREA. MONDAY TEMPERATURE GUIDANCE EVEN WIDER WITH A DIFFERENCE OF 31 DEGREES BETWEEN THE FWC AND MAV TEMPERATURES AT AHN AGAIN NOT GOING QUITE AS COLD AS THE ETA...BUT STILL KEEPING THE WEDGE IN THE NORTHEAST WITH THE EFFECTS LINGERING ACROSS THE ATL AREA. HAVE LOWERED TEMPERATURES FOR TUESDAY BASED ON LATEST MAV GUIDANCE. THE GFS SURFACE TEMPERATURE FIELD WOULD ARGUE FOR EVEN COLDER TEMPERATURES TUESDAY THAN THE MAV...BUT FOR NOW HAVE JUST TRENDED THEM COLDER. CONCERNING PRECIP...STILL GOOD MOISTURE AND LIFT TODAY...DIMINISHING TONIGHT. LOOKS LIKE ANY INSTABILITY FOR THUNDERSTORMS REMAINS ACROSS AL. BY MONDAY AGAIN GFS AND ETA DIFFER IN THE PRECIP FIELD WITH GFS KEEPING A MORE SOUTHERLY TRACK TO THE MOISTURE VS. THE ETA. PREFER THE GFS...SO LOWER POPS ACROSS THE NORTH AND HIGHER POPS CENTRAL. RAIN ENDING BY MONDAY NIGHT AS DRIER AIR MOVES IN. .EXTENDED...NO CHANGES PAST TUESDAY...AS TOO BUSY COPING WITH THE SHORT TERM FORECAST. .PRELIMINARY POINT TEMPS/POPS... KATL 50 39 44 38 / 99 40 30 10 KAHN 48 33 38 39 / 99 50 30 10 KGVL 47 34 38 38 / 99 40 20 10 KRMG 51 45 51 34 / 99 40 20 10 KCSG 56 54 66 41 / 99 60 50 10 KMCN 54 46 56 39 / 99 60 40 10 .ATL WATCHES/WARNINGS/ADVISORIES... GA...NONE. 26
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 124 PM EST SAT JAN 24 2004 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-242223- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD- CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE- FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK- HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON- JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE- MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE- OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE- SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR- TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON- WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 124 PM EST SAT JAN 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY. NO HAZARDOUS WEATHER EXPECTED THROUGH TONIGHT. .SYNOPSIS... A LOW PRESSURE SYSTEM DEVELOPING IN THE SOUTHERN ROCKIES WILL MOVE EASTWARD INTO ARKANSAS ON SUNDAY. SOUTHERLY FLOW AHEAD OF THIS SYSTEM WILL PROVIDE WET WEATHER FOR MOST OF GEORGIA ALONG WITH MILD TEMPERATURES ON SUNDAY AND MONDAY. THE ONLY EXCEPTION WILL BE PARTS OF NORTHEAST GEORGIA WHERE A COLD WEDGE OF AIR FLOWING DOWN THE EASTERN SIDE OF THE APPALACHIANS MAY BRING THE CHANCE FOR FROZEN PRECIPITATION. .FOR SPOTTERS... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. .DAY TWO THROUGH DAY SEVEN...SUNDAY THROUGH FRIDAY. FREEZING RAIN WILL BE POSSIBLE ACROSS PARTS OF NORTHEAST GEORGIA SUNDAY EVENING. IN ADDITION...ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS PARTS OF WEST-CENTRAL AND SOUTHERN GEORGIA SUNDAY AFTERNOON AND EVENING. && FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON GEORGIA.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 405 AM EST SUN JAN 25 2004 GAZ008-009-015-016-023>025-027-036-038-251455- BANKS-CLARKE-HALL-JACKSON-LUMPKIN-MADISON-OGLETHORPE-TOWNS-UNION- WHITE- 405 AM EST SUN JAN 25 2004 ...A SMALL POSSIBILITY OF WINTER WEATHER OVER NORTHEAST GEORGIA TONIGHT... LOW PRESSURE WELL TO THE WEST WAS ALREADY SPREADING RAIN OVER GEORGIA EARLY THIS MORNING. MEANWHILE HIGH PRESSURE CENTERED OVER THE MID ATLANTIC STATES WAS PUSHING COLDER AIR DOWN THE EASTERN SIDE OF THE APPALACHIAN MOUNTAINS. THIS COMBINATION WILL BRING A COLD RAIN TO NORTHEAST GEORGIA TODAY. AS THE COLD AIR CONTINUES TO MOVE INTO THE STATE TONIGHT... TEMPERATURES ARE EXPECTED TO DROP INTO THE LOW TO MID 30S OVERNIGHT. AT THE CURRENT TIME IT APPEARS ALL THE PRECIPITATION WILL REMAIN LIQUID. HOWEVER...IF THE AIR COOLS A LITTLE MORE THAN EXPECTED...IT IS POSSIBLE SOME LIGHT FREEZING RAIN OR FREEZING DRIZZLE COULD DEVELOP TONIGHT NORTHEAST OF A LINE FROM HELEN TO GAINESVILLE TO ATHENS TO LEXINGTON. IF THIS SHOULD OCCUR...ANY FROZEN PRECIPITATION WOULD BE MAINLY ON ELEVATED SURFACES ABOVE THE GROUND. SINCE THE PRECIPITATION WILL BE DIMINISHING OVERNIGHT...IF ANY FROZEN PRECIPITATION DOES OCCUR...THE ACCUMULATION SHOULD BE LIGHT. NORTHEAST GEORGIA RESIDENTS ARE ENCOURAGED TO STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR ANY CHANGES IN THE FORECAST. ADDITIONAL WEATHER INFORMATION INCLUDING THE LATEST FORECAST IS AVAILABLE ON THE WEB AT WEATHER.GOV...THEN CLICK ON GEORGIA.
The national radar mosaic for the moment the first event began.
33 ice storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2004Every state in 2004This day in weather historyWarnings in Georgia, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5384184, 5384185, 5384186, 5384187, 5384188, 5384189, 5384190, 5384191, 5384192, 5384193, 5384194, 5384195, 5384196, 5384197, 5384198, 5384199, 5384200, 5384201, 5384202, 5384203, 5384204, 5384205, 5384206, 5384207, 5384208, 5384209, 5384210, 5384211, 5384212, 5384213, 5384214, 5384215, 5384216.